Acute generalized exanthematous pustulosis, also known as toxic pustuloderma, is an uncommon, rapidly evolving pustular eruption characterized by the development of sterile, miliary pustules on an erythematous background. The lesions may have a targetoid appearance. Fever and a peripheral blood leukocytosis are usually present. The eruption occurs within hours or days of the ingestion of certain drugs and resolves rapidly after cessation of the offending agent. In a small number of cases a viral infection, including enterovirus or cytomegalovirus, has been implicated. The lesions are non follicular, in contrast to the follicular pustules that may occur in the anticonvulsant hypersensitivity syndrome. Some patients have a history of underlying psoriasis, ulcerative colitis or thyroiditis. The lesions of acute generalized exanthematous pustulosis can usually be distinguished from pustular psoriasis.
Numerous drugs have been implicated in the etiology, particularly antibiotics of the b-lactam cephalosporin and macrolide type. Specific drugs implicated include carbamazepine, furosemide (frusemide), acetaminophen (paracetamol), allopurinol, itraconazole, quinidine, diltiazem, pholcodine, trimethoprim-suIfamethoxazole, cephalexin, chloramphenicol, gentamicin, teicoplanin, eroxithromycin, vancomycin, doxycycline, nystatin, erythromycin, penicillin, ciprofloxacin, amoxicillin, terbinafine, ceftriaxone, icodextrin, mercury, thalidomide, intracavernous prostaglandin E, ticlopidine, phenytoin, metronidazole, nifecipine, olanzapine, clemastine, paracetamol with bromhexine, chromium picolinate, chemotherapy drugs, enalapril, imipenem, cimetidine, antimalarials such as chloroquine, proguaril and hydroxychloroquine, and traditional remedies including the ingestion of lacquer chicken. A full list of implicated drugs was published in a recent review. Cutaneous patch testing, using the suspected drug, may be used to confirm the diagnosis.
It has been suggested that patients who develop this eruption have an underlying tendency to develop a pattern of immune dysregulation characterized by a T helper I (Th 1) cytokine pattern .
The usual picture is a subcorneal or superficial intraepidermal pustule with mild spongiform pustulation at the margins. This latter change is never as prominent as the spongiform pustules seen in pustular psoriasis. There is usually some exocytosis of neutrophils adjacent to the pustules. Scattered apoptotic keratinocytes are often present.
The papillary dermis is usually edematous and there is a heavy inflammatory cell infiltrate in the upper dermis. Eosinophils are often a distinguishing feature from pustular psoriasis. In a small number of cases leukocytoclastic vasculitis is present. Less commonly, this is associated subepidermal pustulation which may be in continuity with the epidermal pustules. Similar cases have been reported in the past as acute generalized pustulosis or included with the pustular vasculitides.